Electronic Journal of Statistics

Adaptivity in convolution models with partially known noise distribution

Cristina Butucea, Catherine Matias, and Christophe Pouet

Full-text: Open access


We consider a semiparametric convolution model. We observe random variables having a distribution given by the convolution of some unknown density f and some partially known noise density g. In this work, g is assumed exponentially smooth with stable law having unknown self-similarity index s. In order to ensure identifiability of the model, we restrict our attention to polynomially smooth, Sobolev-type densities f, with smoothness parameter β. In this context, we first provide a consistent estimation procedure for s. This estimator is then plugged-into three different procedures: estimation of the unknown density f, of the functional f2 and goodness-of-fit test of the hypothesis H0:f=f0, where the alternative H1 is expressed with respect to $\mathbb{L}_{2}$-norm (i.e. has the form $\psi_{n}^{-2}\|f-f_{0}\|_{2}^{2}\ge \mathcal{C}$). These procedures are adaptive with respect to both s and β and attain the rates which are known optimal for known values of s and β. As a by-product, when the noise density is known and exponentially smooth our testing procedure is optimal adaptive for testing Sobolev-type densities. The estimating procedure of s is illustrated on synthetic data.

Article information

Electron. J. Statist., Volume 2 (2008), 897-915.

First available in Project Euclid: 3 October 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62F12: Asymptotic properties of estimators 62G05: Estimation
Secondary: 62G10: Hypothesis testing 62G20: Asymptotic properties

Adaptive nonparametric tests convolution model goodness-of-fit tests infinitely differentiable functions partially known noise quadratic functional estimation Sobolev classes stable laws


Butucea, Cristina; Matias, Catherine; Pouet, Christophe. Adaptivity in convolution models with partially known noise distribution. Electron. J. Statist. 2 (2008), 897--915. doi:10.1214/08-EJS225. https://projecteuclid.org/euclid.ejs/1223057406

Export citation


  • [1] Butucea, C. (2007). Goodness-of-fit testing and quadratic functional estimation from indirect observations., Ann. Statist. 35, 5, 1907–1930.
  • [2] Butucea, C. and Comte, F. (2008). Adaptive estimation of linear functionals in the convolution model and applications., Bernoulli. To appear.
  • [3] Butucea, C. and Matias, C. (2005). Minimax estimation of the noise level and of the deconvolution density in a semiparametric convolution model., Bernoulli 11, 2, 309–340.
  • [4] Butucea, C., Matias, C., and Pouet, C. (2008). Adaptive goodness-of-fit testing from indirect observations., Annales de l’Institut Poincaré, Probabilités et Statistiques. To appear.
  • [5] Butucea, C. and Tsybakov, A. B. (2007). Sharp optimality for density deconvolution with dominating bias. I., Theory Probab. Appl 52, 1, 111–128.
  • [6] Efromovich, S. (1997). Density estimation for the case of supersmooth measurement error., J. Amer. Statist. Assoc. 92, 438, 526–535.
  • [7] Fan, J. (1991). On the optimal rates of convergence for nonparametric deconvolution problems., Ann. Statist. 19, 3, 1257–1272.
  • [8] Holzmann, H., Bissantz, N., and Munk, A. (2007). Density testing in a contaminated sample., J. Multivariate Analysis 98, 1, 57–75.
  • [9] Ingster, Y. and Suslina, I. (2003)., Nonparametric goodness-of-fit testing under Gaussian models. Lecture Notes in Statistics. 169. Springer, New York.
  • [10] Matias, C. (2002). Semiparametric deconvolution with unknown noise variance., ESAIM, Probab. Stat. 6, 271–292. (electronic).
  • [11] Meister, A. (2004). Deconvolution density estimation with a testing procedure for the error distribution. Tech. rep., Universität Stuttgart, 2004-004., http://www.mathematik.uni-stuttgart.de/preprints/listen/listen.php.
  • [12] Meister, A. (2006). Density estimation with normal measurement error with unknown variance., Statist. Sinica 16, 1, 195–211.
  • [13] Neumann, M. H. (1997). On the effect of estimating the error density in nonparametric deconvolution., J. Nonparametr. Statist. 7, 4, 307–330.
  • [14] Weron, R. (1996). On the Chambers-Mallows-Stuck method for simulating skewed stable random variables., Statist. Probab. Lett. 28, 2, 165–171.